Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 625, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 31, 2000, 4:19 PM CDT for Hinds County, Madison County, Mississippi. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 31, 2000, 4:19 PM CDT (21:19 UTC)
- Expired
- Aug 31, 2000, 5:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hinds County, MS, Madison County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:35 PM CDT | Thunderstorm Wind | Madison, MS | Many large trees and limbs were blown down in a residential area. At least one house received significant roof damage from a fallen tree. A few power lines were knocked down. |
| Aug 31, 4:45 PM CDT | Thunderstorm Wind | Gluckstadt, MS | Several sheds were destroyed. Numerous trees were blown down and caused damage to a few buildings. Several power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1399 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 312120 SVRJAN MSC049-089-312200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 419 PM CDT THU AUG 31 2000 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEAST HINDS COUNTY IN CENTRAL MISSISSIPPI SOUTHERN MADISON COUNTY IN CENTRAL MISSISSIPPI * UNTIL 500 PM CDT * AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MADISON...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR RIDGELAND AT 430 PM CDT BE NEAR JACKSON AT 435 PM CDT DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A STURDY B~UILDING AND STAY AWAY FROM WINDOWS. 69 LAT...LON 3247 9004 3257 9012 3233 9026 3232 9011
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:20 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 31, 3:20 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 320 PM CDT THU AUG 31 2000 A CONTINUED TRICKY FORECAST IN THE SHORT TERM. A 500 MB LOW IS STILL LOCATED IN GEORGIA WITH ASSOCIATED MID TO UPPER LEVEL CLOUDS MOVING AS FAR WEST OF NORTHEASTERN MISSISSIPPI AT THIS TIME. A 16Z SURFACE ANALYSIS SHOWED A POOLING OF SURFACE MOISTURE FROM SOUTHEASTERN LOUISIANA TO SOUTHWESTERN MISSISSIPPI TO EAST CENTRAL MISSISSIPPI. EXPECT ISOLATED TO SCATTERED STORMS...A FEW POSSIBLY SEVERE...TO BE ONGOING INTO THE EARLY EVENING HOURS IN MUCH OF SOUTHERN HALF OF THE FORECAST AREA. IN FACT...THE SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE SOUTHERN THIRD OF OUR FORECAST AREA. THE NGM...ETA...AND AVN MODELS ALL KEEP THE 500 MB LOW AROUND THE GEORGIA/ALABAMA BORDER THROUGH SATURDAY. WILL THEREFORE HAVE DEEPEST MOISTURE AND BEST CHANCE OF PRECIPITATION IN SOUTHEASTERN SECTIONS OF THE FORECAST AREA WITH MINIMAL CHANCES OF RAIN IN THE NORTHWEST. AT THE SURFACE...MODELS ARE TRYING TO PLACE A WEAK SURFACE LOW SOMEWHERE IN THE VICINITY OF SOUTHERN MISSISSIPPI. THIS LOW COULD BRING MOIST SOUTHERLY FLOW INTO EASTERN PORTIONS OF THE FORECAST AREA...ALSO ENHANCING THE POSSIBILITY OF CONVECTION THERE. WILL PUT HIGHEST POPS THROUGH THE PERIOD IN THE SOUTHEAST AND WILL LEAVE SOME ISOLATED POPS IN FOR AFTERNOON HOURS THE NEXT TWO DAYS IN NORTHWESTERN ZONES. FOR TEMPERATURES...NEAR RECORD LEVEL HIGH TEMPERATURES SHOULD CONTINUE IN WESTERN SECTIONS. IN EASTERN PORTIONS OF THE FORECAST AREA...INCREASED CLOUDINESS AND HIGHER SURFACE DEWPOINTS SHOULD KEEP THE MAXIMUM TEMPERATURES IN THE MID 90S. WILL CONTINUE TO GO ABOVE GUIDANCE FOR MAXIMUM TEMPERATURES...ESPECIALLY IN WESTERN SECTIONS. EXPECT THE MINIMUM TEMPERATURES TO REMAIN IN 70 TO 75 DEGREE RANGE. QPF DISCUSSION: CONVECTION NOT LIKELY TO BE WIDESPREAD ENOUGH IN THE FORECAST AREA FOR SIGNIFICANT QPF THROUGH 12Z. MAY HAVE UP TO .10 FOR THE SOUTHEASTERN SECTIONS...MAINLY FOR 18Z TO 00Z PERIOD WITH RAPIDLY DECREASING AMOUNTS NORTH AND WEST. IN THE EXTENDED...THE MODELS CONTINUE TO HAVE DIFFICULT TIME FIGURING OUT WHAT TO DO WITH THE 500 MB LOW IN THE SOUTHEAST. MOST MODELS CONTINUE TO KEEP THE UPPER TROUGH EAST OF MISSISSIPPI WITH RIDGE IN VICINITY OF OKLAHOMA. THIS PATTERN WILL KEEP RELATIVELY DRY NORTHERLY FLOW...WITH BIG GRADIENT OF MID LEVEL MOISTURE FROM SOUTHEAST TO NORTHWEST ACROSS THE FORECAST AREA. BELIEVE BEST CHANCE OF PRECIPITATION THROUGH THE PERIOD WILL BE IN SOUTHEAST SECTIONS... WITH MINIMAL CHANCE OF RAIN WEST OF THE MISSISSIPPI RIVER. PRELIM NUMBERS: JAN 072/100 073/097 073 2222 MEI 074/095 073/095 073 3322 .JAN... AR...NONE. LA...NONE. MS...NONE. 15
In the hours before
Special weather statement, Aug 31, 10:35 AM CDT, 5 hours 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 010400- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 1000 AM CDT THU AUG 31 2000 THE AIR MASS OVER THE REGION IS VERY UNSTABLE TODAY. MOISTURE HAS BEEN LIMITED BUT THE BEST SUPPLY WILL BE OVER EASTERN AND SOUTHERN MISSISSIPPI ZONES DURING THE AFTERNOON AND EVENING. STORMS THAT DEVELOP IN THIS UNSTABLE AIR MASS WILL STRENGTHEN RAPIDLY AND MAY BECOME SEVERE OVER A VERY SHORT TIME. THERE IS A GOOD CHANCE THAT STORMS THIS AFTERNOON AND EVENING WILL PRODUCE DAMAGING THUNDERSTORM WIND GUSTS BUT STORM COVERAGE WILL BE WIDELY SCATTERED AT BEST. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE OVER SOUTHEAST MISSISSIPPI. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES AN EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Local storm report, Aug 31, 3:00 PM CDT, 1 hour 19 minutes before
JANWRKLSR 000
TTAA00 KJAN DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT WED AUG 30 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....PARISH/COUNTY LOCATION....
0240 PM 1 SW BROOKHAVEN MS WIND DAMAGE
08/31/00 LINCOLN A FEW TREES WERE BLOWN
DOWN AND SHINGLES BLOWN
OFF A SCHOOL. TWO HOUSES
WERE ON FIRE BY LIGHTNING.
REPORTED BY LINCOLN EOCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 7:17 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 28 min |
| Aug 31, 2:16 PM CDT | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 29 min |
| Aug 31, 2:44 PM CDT | Severe Thunderstorm Warning | JAN | Franklin | 31 min |
| Aug 31, 3:02 PM CDT | Severe Thunderstorm Warning | JAN | Marion | 28 min |
| Aug 31, 3:05 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 25 min |
| Aug 31, 3:23 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar | 37 min |
| Aug 31, 3:31 PM CDT | Severe Thunderstorm Warning | JAN | Covington | 44 min |
| Aug 31, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 25 min |
| Aug 31, 3:56 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 34 min |
| Aug 31, 4:02 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 28 min |
| Aug 31, 4:09 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 41 min |
| Aug 31, 4:28 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Jones | 47 min |
| Aug 31, 4:52 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Smith | 38 min |
| Aug 31, 5:03 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 42 min |
| Aug 31, 5:18 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 42 min |
| Aug 31, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 35 min |
| Aug 31, 5:38 PM CDT | Severe Thunderstorm Warning | JAN | Rankin, Smith | 37 min |
| Aug 31, 6:24 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis | 36 min |
| Aug 31, 6:28 PM CDT | Severe Thunderstorm Warning | JAN | Lawrence, Lincoln | 47 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.